Poisoning is a serious public health concern. According to the Centers for Disease Control and Prevention 87 people a day die of unintentional poisoning. This is when someone accidentally takes too much of a medication or accidentally takes something harmful This is different from suicide attempts in which people intentionally take a poison or drug to cause harm to themselves. Unintentional poisonings lead to many emergency room visits every year and are the second leading cause of accidental death according to the CDC. Motor vehicle crashes are the most common cause of accidental death.
While there are certainly many harmful chemicals that can be found in the home, workplace and other environments, most accidental poisonings involve prescription medication, usually opioid or narcotic medicines. These include drugs such as oxycodone and hydrocodone. These are often seen under the brand names OxyContin, Percocet and Vicodin.
The best way to avoid harm from a poisonous substance is to prevent the poisoning from occurring in the first place. This is especially true for children. It is very important that all medications, both prescription and over the counter be kept away from children. This means that they should be in a cabinet that the child cannot reach and cannot open. Many poisonings in children occur when the child gains access to and ingests a medication.
In adults poisonings often occur when medications are not taken as prescribed, when extra doses are taken or when someone takes someone else’s medication. Adults should only take medications as prescribed, never take additional doses of a medicine and never take someone else’s medicine. Be sure to tell any doctor prescribing medication for you everything that you are taking. Often medications can have dangerous interactions with each other. Never give your unused medications to someone else. All unused and expired medications should be disposed of.
While prescription medications are the most common poison, there are also many non-prescription medications that are quite dangerous when taken incorrectly. These included acetaminophen (Tylenol), which can cause severe liver damage and even death when taken in excess amounts. Many over the counter cough and cold medications contain acetaminophen. They may also contain other medications and sedatives such as alcohol, which can be harmful when taken in excess, when taken by children, or when mixed with other medications. Often cold and cough medicines, especially the children’s versions, are sweet and flavored to taste like candy or bubble gum. They are also brightly colored making them visually appealing to children. It is very important never to leave any medicine where a child may gain access to it. It could very quickly turn into a tragedy.
Medications can also be unsafe for adults when not taken properly. If you have elderly relatives who are taking medications, be sure that they know how to take them correctly. Daily pill organizers can be very helpful in decreasing confusion about medications, especially in situations where people are taking multiple medications throughout the day or have pills that look similar to each other. Many poisonings occur when someone accidentally takes the wrong dose or the wrong pill.
Even though medications are typically the cause of poisonings, there are also many household chemicals such as cleaners, fuels, fertilizers, soaps and personal care products that can be dangerous when consumed. Therefore it is very important to keep these products well out of reach of children. Many of these substances are often not in the house itself. Be sure not to store chemicals unsecured in garages, back yard sheds and basements where children could wander in get into them. Children should be closely supervised or kept out of these areas all together.
If you believe someone may have been poisoned, call 1-800-222-1222. This is the number for the Poison Control Center. They have poisoning experts available 24/7 and will advise you on what to do. If possible, try to have as much information about the poisoning as you can. This includes information such as what was taken, how much was taken and when it was taken. They may also ask about the age and approximate weight of the patient, any medical issues they may have or any symptoms they are experiencing. However, even if you do not have all of this information, call anyway. It is important to call if you believe a poisoning has occurred even if the person does not appear ill. Many poisons take time to have an effect and early medical care can be critical.
If the victim is not conscious, is having difficulty breathing, or appears ill, call 911 and have the person brought to the nearest emergency department.
In the past many people used Ipecac syrup to induce vomiting after a poisoning or suspected poisoning. However, this has been found to be potentially unsafe and not necessarily effective. It is no longer recommended routinely. The best thing to do in the event of a poisoning is to call the Poison Control Center or 911 in severe cases. Do not try to treat the poisoning yourself!
Some Quick Tips for Preventing Poisonings
Keep the Poison Control Center number handy. It should be near the home phone and in your and any caregivers’ cell phone contact list. 1-800-222-1222. Call them immediately if you suspect a poisoning may have occurred.
All medications, whether from your doctor or over the counter should be kept in the original labeled container in a cabinet out of reach of children. Do not leave or allow visitors to leave purses or bags with medications in them where children may get to them. Place them high on a shelf or in a secured closet. Children are naturally curious.
All cleaners, personal care products, chemicals, fuels, fertilizers and other potential poisons should be kept in secured cabinets where children cannot gain access to them.
Never leave children alone, even for a minute, in the presence of a potentially harmful substance. This often happens when someone steps out of a room to answer a door or a phone.
Dispose of any unused or expired medications right away. Never give medicine, especially narcotic pain relievers, to anyone else. Many problems arise when someone takes a medication that was not prescribed for them.
All cabinets, drawers and doors should have child safety latches on them so children cannot gain access.
- Take all medications only as prescribed. Do not take extra doses and do not take someone else’s medicine. This can be very dangerous. If you miss a dose, or feel that your medicine is not working call your doctor. Remember, most accidental poisonings result from prescription medications.